Alert archive / Texas / Flash Flood Warnings in 2007

Flash Flood Warning 8, NWS El Paso, TX

May 16, 2007Hudspeth County, Texas

NWS El Paso, TX issued this flash flood warning at May 16, 2007, 7:38 AM MDT for Hudspeth County, Texas. It took effect at May 16, 2007, 7:43 AM MDT. It was in force for 2 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
May 16, 2007, 7:38 AM MDT (13:38 UTC)
In effect from
May 16, 2007, 7:43 AM MDT
Expired
May 16, 2007, 9:45 AM MDT
In force
2 hr
Issued by
NWS El Paso, TX
Area
Whole counties

County Hudspeth County, TX

The radar

The El Paso radar (KEPZ), 133 km from the middle of the area, began a volume at 13:39 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Santa Teresa, NM (KEPZ), launched 12:00Z, 1.6 hours before the alert went out and 133 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Santa Teresa, NM at 12:00Z on 2007-05-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 5 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Santa Teresa, NM at 12:00Z on 2007-05-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 26 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
5 J/kg
Mixed-layer CIN
-296 J/kg
Mixed-layer LCL
1178 m above ground
0-6 km bulk shear
25 kt
0-1 km storm-relative helicity
26 m²/s²
0-3 km storm-relative helicity
141 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS54 KEPZ 161343
FFWEPZ
TXC229-161545-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE EL PASO TX
738 AM MDT WED MAY 16 2007

THE NATIONAL WEATHER SERVICE IN EL PASO HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  CENTRAL HUDSPETH COUNTY IN SOUTHWEST TEXAS...
  THIS INCLUDES THE CITY OF SIERRA BLANCA...

* UNTIL 945 AM MDT

* AT 728 AM MDT...FLASH FLOODING WAS CONTINUING THAT WAS FROM RUNOFF 
  FROM THUNDERSTORMS THAT HAVE MOVED AWAY FROM THE AREA.

* RAINFALL HAS ENDED BUT FLOODING CONTINUES TO OCCUR IN AND AROUND   
  SIERRA BLANCA.

RAINFALL HAS ENDED IN SIERRA BLANCA BUT RUNOFF FROM TWO TO FOUR 
INCHES OF RAIN HAVE CLOSED OR WASHED OUT MANY SECONDARY ROADS AROUND 
SIERRA BLANCA INCLUDING FM ROAD 1111.  IN ADDITION EXIT 107 
EASTBOUND ALONG 1-10 IS CLOSED DUE TO WATER FLOWING OVER THE EXIT 
RAMP. 

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. MOVE TO HIGHER GROUND.

MOST FLOOD DEATHS OCCUR IN AUTOMOBILES. NEVER DRIVE YOUR VEHICLE INTO
AREAS WHERE THE WATER COVERS THE ROADWAY. FLOOD WATERS ARE USUALLY
DEEPER THAN THEY APPEAR. JUST ONE FOOT OF FLOWING WATER IS POWERFUL
ENOUGH TO SWEEP VEHICLES OFF THE ROAD. WHEN ENCOUNTERING FLOODED 
ROADS MAKE THE SMART CHOICE...TURN AROUND...DONT DROWN.

LAT...LON 3111 10552 3105 10538 3118 10531 3124 10548

$$

TSB
1 follow-up statement
000 
WGUS74 KEPZ 161547
FFSEPZ

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE EL PASO TX
946 AM MDT WED MAY 16 2007

TXC229-161555-
HUDSPETH TX-
946 AM MDT WED MAY 16 2007

...THE FLASH FLOOD WARNING WILL EXPIRE AT 945 AM MDT FOR CENTRAL
HUDSPETH COUNTY...

SIERRA BLANCA DISPATCH CONTINUES TO REPORT FLOODING PROBLEMS ON 
SEVERAL COUNTY ROADS ACROSS CENTRAL HUDSPETH COUNTY. IN 
ADDITION...EXIT 107 EASTBOUND ALONG 1-10 REMAINS CLOSED DUE TO WATER 
FLOWING OVER THE EXIT RAMP.

NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATES THAT RAIN ENDED AT 
AROUND 6 AM THIS MORNING ACROSS THE PORTIONS OF HUDSPETH COUNTY THAT 
IS STILL SEEING LINGERING FLOODING PROBLEMS. AS SUCH...THE FLASH 
FLOOD WARNING WILL BE ALLOWED TO EXPIRE ON SCHEDULE AT 945 AM MDT.

AS STANDING WATER AND FLOODING OF LOW-LYING AREAS CONTINUE THIS 
MORNING...CARE SHOULD BE TAKEN WHEN DRIVING ACROSS PORTIONS OF 
CENTRAL HUDSPETH COUNTY AS THE WATERS CONTINUE TO RECEDE. ALSO BE 
AWARE OF THE THREAT OF HEAVY RAIN THIS AFTERNOON AND EVENING 
RENEWING THE THREAT OF FLASH FLOODING.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. MOVE TO HIGHER GROUND. STAY TUNED TO LOCAL MEDIA 
OUTLETS...NOAA WEATHER RADIO...OR VISIT WWW.WEATHER.GOV/ELPASO FOR 
FURTHER INFORMATION.

LAT...LON 3111 10552 3105 10538 3118 10531 3124 10548

$$
PIEPER

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS El Paso, TX wrote its last area forecast discussion before this flash flood warning went out at May 16, 5:00 AM MDT, 2 hours 38 minutes earlier.

Area forecast discussion, May 16, 5:00 AM MDT, 2 hours 38 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE EL PASO TX/SANTA TERESA NM
500 AM MDT WED MAY 16 2007

.SYNOPSIS...
ABUNDANT MOISTURE CONTINUES TO MOVE INTO THE REGION AND UPPER
LEVEL DISTURBANCES WILL CONTINUE TO MOVE ACROSS SOUTHERN NEW
MEXICO TODAY AND TONIGHT SO THE POTENTIAL FOR HEAVY RAINFALL WILL
CONTINUE FOR AT LEAST THE NEXT 24 HOURS. THE RAIN CHANCES WILL
CONTINUE THROUGH THE COMING WEEKEND WITH TEMPERATURES RUNNING
BELOW NORMAL. WELL SEE DRIER...WARMER WEATHER BY THE START OF
NEXT WEEK.

&&

.DISCUSSION...
WELL THE COLD FRONT AND MOISTURE ARRIVED AS ADVERTISED. MODERATE
TO HEAVY CONVECTION BROKE OUT YESTERDAY AFTERNOON AND IS STILL
WINDING DOWN THIS MORNING. YESTERDAYS RAINFALL TOTAL FOR THE EL
PASO INTERNATIONAL AIRPORT WAS 0.36 WHICH WAS A RECORD FOR THE
DAY AND SINCE MIDNIGHT WE HAVE ALREADY RECEIVED AN ADDITIONAL
0.39 OF RAINFALL WHICH IS ALREADY A RECORD FOR TODAY. THE MONTHLY
TOTAL IS NOW UP TO 1.30 INCHES WHICH PUTS US AT THE SEVENTH
WETTEST MAY EVER WITH MORE RAIN ON THE WAY. PWS ARE RUNNING
AROUND 200 PERCENT OF NORMAL AND THE TROF CONTINUES TO SIT AND
SPIN JUST TO OUR WEST. THIS TROF WILL USHER IN ANOTHER SHORT WAVE
THIS AFTERNOON AND EVENING SO WE CAN EXPECT TO SEE ANOTHER ROUND
OF THUNDERSTORMS WITH HEAVY RAIN. A FLASH FLOOD WATCH WILL BE
ISSUED SHORTLY FOR THE ENTIRE CWA. THE INITIAL THREAT WILL BE OUT
WEST WHERE THERE IS A SURFACE CONVERGENCE LINE NEAR THE STATE
LINE AND THEY HAVE ALREADY CLEARED OUT CLOUD WISE SO THEY WILL
GET FULL SUN. THE STORMS SHOULD POP UP FIRST OUT WEST AND THEN
MOVE ACROSS SOUTHERN NEW MEXICO AND FAR WEST TEXAS AS THE
AFTERNOON PROGRESSES INTO THE EVENING. AND IT LOOKS LIKE THE
CHANCES FOR HEAVY RAINFALL WILL LAST INTO THE OVERNIGHT HOURS SO
THE FLASH FLOOD WATCH WILL GO THROUGH THURSDAY MORNING.

FOR THE REST OF THURSDAY AND FRIDAY NOT MUCH CHANGE. WE WILL
CONTINUE TO SEE PLENTY OF MOISTURE IN THE REGION WHILE ALOFT THE
TROF WILL CONTINUE TO REMAIN JUST TO OUR WEST...SO WE WILL
CONTINUE TO SEE AT LEAST A CHANCE FOR ISOLATED TO SCATTERED
THUNDERSTORMS THROUGH THE WEEKEND. BY THE FIRST PART OF NEXT WEEK
THE TROF FINALLY MOVES ACROSS AND HEADS TO OUR EAST WHILE AT THE
SURFACE WE WILL SEE A RETURN OF THE WESTERLY WINDS. THE WEST
WINDS WILL HELP TO FINALLY SCOUR OUT THE MOISTURE TO PUT US BACK
INTO DRY MODE.

TEMPERATURES WILL CONTINUE TO RUN WELL BELOW NORMAL FOR TODAY AND
TOMORROW. BY THE WEEKEND THEY WILL CREEP BACK TOWARD NORMAL AND
BY THE FIRST PART OF NEXT WEEK WE MAY EVEN SEE TEMPS A LITTLE
ABOVE NORMAL.

&&

.AVIATION...
GENERALLY VFR CONDITIONS EXPECTED DURING THE PERIOD. BY AFTERNOON
THUNDERSTORMS WILL DEVELOP WITH MVFR AND IFR CONDITIONS EXPECTED
NEAR STORMS DUE TO RAIN AND POOR VISIBILITIES.

&&

.PRELIMINARY POINT TEMPS/POPS...
EL PASO                 76  57  79  59  83 /  60  60  50  40  30
SIERRA BLANCA TX        68  51  75  52  75 /  60  60  50  40  30
LAS CRUCES              78  58  80  56  83 /  60  60  50  40  30
ALAMOGORDO              73  53  75  52  78 /  60  60  50  40  40
CLOUDCROFT              54  40  58  42  59 /  70  70  50  50  50
TRUTH OR CONSEQUENCES   78  56  78  55  81 /  60  60  50  40  40
SILVER CITY             73  50  76  49  76 /  60  60  50  40  40
DEMING                  80  57  82  55  82 /  60  60  50  40  30
LORDSBURG               82  58  86  56  82 /  60  60  50  40  30

&&

.EPZ WATCHES/WARNINGS/ADVISORIES...
NM...FLASH FLOOD WATCH FROM NOON MDT TODAY THROUGH LATE TONIGHT FOR
     NMZ022>025-030>032.

TX...FLASH FLOOD WATCH FROM NOON MDT TODAY THROUGH LATE TONIGHT FOR
     TXZ055-056.

&&

15/15
Hazardous weather outlook, May 16, 6:46 AM MDT, 52 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE EL PASO TX/SANTA TERESA NM
646 AM MDT WED MAY 16 2007

NMZ022>025-030>032-TXZ055-056-171300-
SOUTHWEST MOUNTAINS/LOWER GILA REGION-SIERRA COUNTY LAKES REGION-
TULAROSA BASIN/SOUTHERN DESERT-SOUTHERN SACRAMENTO MOUNTAINS-
SOUTHWEST DESERT/BOOTHEEL-SOUTHWEST DESERT/MIMBRES BASIN-
SOUTHERN DESERT-EL PASO-HUDSPETH-
646 AM MDT WED MAY 16 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
NEW MEXICO...SOUTHWEST NEW MEXICO AND SOUTHWEST TEXAS.

.DAY ONE...TODAY AND TONIGHT
THERE IS A POTENTIAL TODAY FOR HEAVY RAINS AND FLASH FLOODING. A
FLASH WATCH IN EFFECT THROUGH THURSDAY MORNING. RAINFALL TOTALS OF
TWO TO FOUR INCHES WILL BE POSSIBLE THIS AFTERNOON AND EVENING.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY
THE THREAT OF HEAVY RAIN WILL CONTINUE THROUGH FRIDAY. SATURDAY AND
SUNDAY WILL SEE A CHANCE FOR AFTERNOON AND EVENING THUNDERSTORMS.
BY THE FIRST PART OF NEXT WEEK WE WILL BE DRIER AND WARMER.

.SPOTTER INFORMATION STATEMENT...
SPOTTERS MAY BE CALLED ON FOR REPORTS TODAY THROUGH FRIDAY.

In the hours before

Local storm report, May 16, 6:38 AM MDT, 1 hour before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EL PASO TX
638 AM MDT WED MAY 16 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0600 AM     FLASH FLOOD      SIERRA BLANCA           31.17N 105.36W
05/16/2007                   HUDSPETH           TX   LAW ENFORCEMENT

            SEVERAL HOUSES WERE FLOODED IN SIERRA BLANCA AND SEVERAL
            ROADS WERE CLOSED DUE TO FLOODING. FM ROAD 1111 HAD PART
            OF THE PAVEMENT WASHED AWAY.

&&

BRICE

The office that day

Everything else NWS El Paso, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 16, 4:42 AM MDTFlash Flood WarningEPZHudspeth3 hr
May 16, 5:18 AM MDTFlash Flood WatchEPZ25 hr

Nearby

Flash Flood Warnings in Texas, 2007Every flash flood warning in 2007

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.